No CrossRef data available.
Article contents
Bounds on the Pythagoras number and indecomposables in biquadratic fields
Published online by Cambridge University Press: 31 March 2025
Abstract
We show that for all real biquadratic fields not containing $\sqrt{2}$,
$\sqrt{3}$,
$\sqrt{5}$,
$\sqrt{6}$,
$\sqrt{7}$ and
$\sqrt{13}$, the Pythagoras number of the ring of algebraic integers is at least 6. We also provide an upper bound on the norm and the minimal (codifferent) trace of additively indecomposable integers in some families of these fields.
MSC classification
- Type
- Research Article
- Information
- Copyright
- © The Author(s), 2025. Published by Cambridge University Press on Behalf of The Edinburgh Mathematical Society
References
Blomer, V., and Kala, V., Number fields without n-ary universal quadratic forms, Math. Proc. Camb. Phil. Soc. 159(2) (2015), 239–252.CrossRefGoogle Scholar
Brunotte, H., Zur Zerlegung totalpositiver Zahlen in Ordnungen totalreeller algebraischer Zahlkörper, Arch. Math. 41 (1983), 502–503.CrossRefGoogle Scholar
Čech, M., Lachman, D., Svoboda, J., Tinková, M., and Zemková, K., Universal quadratic forms and indecomposables over biquadratic fields, Math. Nachr. 292(3) (2019), 540–555.CrossRefGoogle Scholar
Dress, A., and Scharlau, R., Indecomposable totally positive numbers in real quadratic orders, J. Number Theory 14(3) (1982), 292–306.CrossRefGoogle Scholar
Gil Muñoz, D., and Tinková, M., Additive structure of non-monogenic simplest cubic fields, Ramanujan J. 66(3) (2025), 47.CrossRefGoogle Scholar
He, Z. and Hu, Y., Pythagoras number of quartic orders containing
$\sqrt{2}$. https://arxiv.org/abs/2204.10468.Google Scholar

Jang, S. W. and Kim, B. M., A refinement of the Dress-Scharlau theorem, J. Number Theory 158 (2016), 234–243.CrossRefGoogle Scholar
Kala, V., Universal quadratic forms and elements of small norm in real quadratic fields, Bull. Aust. Math. Soc. 94(1) (2016), 7–14.CrossRefGoogle Scholar
Kala, V., Norms of indecomposable integers in real quadratic fields, J. Number Theory 166 (2016), 193–207.CrossRefGoogle Scholar
Kala, V., Number fields without universal quadratic forms of small rank exist in most degrees, Math. Proc. Camb. Phil. Soc. 174(2) (2023), 225–231.CrossRefGoogle Scholar
Kala, V., Universal quadratic forms and indecomposables in number fields: A survey, Commun. Math. 31(2) (2023), 81–114.Google Scholar
Kala, V., and Man, S. H., Sails for universal quadratic forms, Sel. Math. 31(2) (2025), 26.CrossRefGoogle Scholar
Kala, V., Sgallová, E. and Tinková, M., Arithmetic of cubic number fields: Jacobi–Perron, Pythagoras, and indecomposables, J. Number Theory 273 (2025), 37–95.CrossRefGoogle Scholar
Kala, V., and Svoboda, J., Universal quadratic forms over multiquadratic fields, Ramanujan J. 48(1) (2019), 151–157.CrossRefGoogle Scholar
Kala, V., and Tinková, M., Universal quadratic forms, small norms and traces in families of number fields, Int. Math. Res. Not. 2023(9) (2023), 7541–7577.CrossRefGoogle Scholar
Kala, V. and Yatsyna, P., Lifting problem for universal quadratic forms, Adv. Math. 377 (2021), 107497.CrossRefGoogle Scholar
Kala, V., and Yatsyna, P., On Kitaoka’s conjecture and lifting problem for universal quadratic forms, Bull. London Math. Soc. 55(2) (2023), 854–864.CrossRefGoogle Scholar
Kim, D., and Lee, S. H., Lifting problem for universal quadratic forms over totally real cubic number fields, Bull. London Math. Soc. 56(3) (2024), 1192–1206.CrossRefGoogle Scholar
Krásenský, J., A cubic ring of integers with the smallest Pythagoras number, Arch. Math. 118(1) (2022), 39–48.CrossRefGoogle Scholar
Krásenský, J., Raška, M., and Sgallová, E., Pythagoras numbers of orders in biquadratic fields, Expo. Math. 40(4) (2022), 1181–1228.CrossRefGoogle Scholar
Krásenský, J., Tinková, M., and Zemková, K., There are no universal ternary quadratic forms over biquadratic fields, Proc. Edinb. Math. Soc. 63(3) (2020), 861–912.CrossRefGoogle Scholar
Man, S. H., Minimal rank of universal lattices and number of indecomposable elements in real multiquadratic fields, Adv. Math. 447 (2024), 109694.CrossRefGoogle Scholar
Narkiewicz, W., Elementary and Analytic Theory of Algebraic Numbers, 3rd edition (Springer-Verlag, Berlin, 2004).CrossRefGoogle Scholar
Peters, M., Quadratische Formen über Zahlringen, Acta Arith. 24 (1973), 157–164.CrossRefGoogle Scholar
Scharlau, R., On the Pythagoras number of orders in totally real number fields, J. Reine Angew. Math. 316 (1980), 208–210.Google Scholar
Tinková, M., Trace and norm of indecomposable integers in cubic orders, Ramanujan J. 61(4) (2023), 1121–1144.CrossRefGoogle Scholar
Tinková, M., On the Pythagoras number of the simplest cubic fields, Acta Arith. 208(4) (2023), 325–354.CrossRefGoogle Scholar
Tinková, M. and Voutier, P., Indecomposable integers in real quadratic fields, J. Number Theory 212 (2020), 458–482.CrossRefGoogle Scholar
Williams, K. S., Integers of biquadratic fields, Can. Math. Bull. 13(4) (1970), 519–526.CrossRefGoogle Scholar
Yatsyna, P., A lower bound for the rank of a universal quadratic form with integer coefficients in a totally real field, Comment. Math. Helvet. 94(2) (2019), 221–239.CrossRefGoogle Scholar